By Jeremy Appleton, ND, CNS
Healthnotes Newswire (May 11, 2006)—A brush with poison ivy may be less bothersome when a natural hormone is added to the drug treatment used for serious rashes. Severe cases of poison ivy frequently require prescription steroid hormones, like prednisone. According to a report in the International Journal of Dermatology, DHEA supplementation rapidly accelerates the effects of prednisone and prevents this hormone—which is needed for the health and recovery of the skin—from being depleted during treatment.
“I thought oral DHEA supplementation would improve prednisone’s effects on severe poison ivy contact dermatitis,” said Thomas Geracioti, MD, a doctor specializing in the effects of hormones on the brain, body processes, and behavior (psychoneuroendocrinologist) at the University of Cincinnati College of Medicine who conducted the research.
Dr. Geracioti tried a combination of DHEA (50 mg per day) and prednisone on the next three severe cases of poison ivy dermatitis that came through the clinic. The results were impressive.
“Most of the rashes resolved within one to four days after starting the combined therapy,” he said. “Compared with the usual course of the rash, these rapid improvements suggest that the DHEA plus prednisone is more efficacious than prednisone alone for this condition.”
Because the DHEA was not administered in a blinded, placebo-controlled trial, these results cannot be considered definite, but the preliminary findings are promising enough to warrant such studies.
About 85% of the population is sensitive to the resin in poison ivy and poison oak, which are found all over North America. When the resin touches the skin, it produces a rash called contact dermatitis, with miserable symptoms that include blistering and painful, itchy rashes that can spread all over the body, even to the eyes. While prevention is the best cure, it is not always possible. So effective treatments are a must.
Though DHEA (dehydroepiandrosterone) is currently available over the counter as a dietary supplement, it can potentially cause side effects, and a doctor’s supervision is strongly recommended.
“Even if it didn’t improve prednisone’s efficacy, the DHEA would still be a good idea,” Dr. Geracioti concluded. “Since DHEA is depleted by prednisone, it should be replaced.”
(Int J Dermatol 2005;44:974–6)
Jeremy Appleton, ND, CNS, is a licensed naturopathic physician, certified nutrition specialist, and published author. Dr. Appleton was the Nutrition Department Chair at the National College of Naturopathic Medicine, has served on the faculty at Bastyr University of Natural Health Sciences, and is a former Healthnotes Senior Science Editor and a founding contributor to Healthnotes Newswire. He has worked extensively in scientific and regulatory affairs in the supplement industry and is now a consultant through his company Praxis Natural Products Consulting and Wellness Services.
Copyright © 2006 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.